Tornadoes · United States · Arkansas · 2018
EF0 tornado, L Angiulle, Arkansas, June 15, 2018
This EF0 tornado ran 0.6 miles across Cross County on June 15, 2018, touching down at 5:25 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 15, 2018
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Lifted
- 5:30 PM CDT (22:30 UTC)
- On the ground
- 5 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cross County
- Touchdown point
- 35.233, -90.914
- Lift-off point
- 35.234, -90.904
- Record number
- 1806151625-01
What the Weather Service recorded
Intersecting boundaries from multi-cell convection triggered a brief landspout across portions of east central Arkansas during the late afternoon hours of June 15th.
A weak landspout tornado ocurred near the L'anguille River west of Wynne. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jun 15, 4:02 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 15, 4:02 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
402 PM CDT Fri Jun 15 2018
.DISCUSSION...
Upper level ridge will persist over the area into early next week.
However, there are some waves moving through that will cause a
chance of showers and thunderstorms mainly in the afternoons
across the Mid-South through the middle of the week. The ridge
weakens a little by the middle of the week and as another upper high
pressure system builds into the area from the southeast.
Patchy fog in the east tonight.
Heat will be the story for the weekend. The heat index will
clearly be around 100. A heat advisory may be needed over the
weekend.
TLSJr
&&
.AVIATION...
Temporary MVFR conditions at MKL and LIFR conditions at TUP are
possible again tonight. Otherwise expect VFR conditions. Isolated
afternoon thunderstorms cannot be ruled out this afternoon but
coverage is expected to be minimal.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Mississippi-Poinsett-
Randolph-St. Francis.
MO...Heat Advisory until 9 PM CDT this evening for Dunklin.
MS...None.
TN...None.
&&Hazardous weather outlook, Jun 15, 1:32 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 132 PM CDT Fri Jun 15 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 132 PM CDT Fri Jun 15 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Afternoon heat indices may exceed 105 degrees over portions of Northeast Arkansas and The Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon heat indices may exceed 105 degrees over portions of the Mid South on Saturday. A heat advisory may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 15, 12:38 PM CDT, 4 hours 47 minutes before
Special Weather Statement National Weather Service Memphis TN 1238 PM CDT Fri Jun 15 2018 ARZ049-058-MOZ115-MSZ001-007-010-TNZ001>004-019>021-048>052-088- 089-160000- Lee AR-Phillips-Pemiscot-DeSoto-Tunica-Coahoma-Lake-Obion-Weakley- Henry-Dyer-Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett- Madison-Shelby-Fayette- Including the cities of Marianna, Helena, West Helena, Caruthersville, Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, and Oakland 1238 PM CDT Fri Jun 15 2018 ...High heat index values this afternoon and Saturday... An upper level ridge is expected to shift over the Mid South allowing temperatures to reach into the middle 90s today and Saturday across portions of the Midsouth. The combination of high heat and humidity will result in heat index values between 100 and 110. A Heat Advisory is in effect for portions of Northeast Arkansas and the Missouri Bootheel this afternoon and a larger one will likely be required tomorrow where the Heat Index is expected to exceed 105 degrees. 30
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 00:00Z
1.6 hours after it, 98 km from the path. June 16, 2018.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2506 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Newport (M19), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.